Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
Avatar universal

Abilify for Bipolar and Depression

Hi all - I was diagnosed bipolar 9/10..I'm 45 year old woman and there is lots of family history of mental illness on both sides. I was on prozac for 4-5 years for depression. my new physc put me on lamictal..once i went up to 200mg i felt very very spacey so i am back down to 150. about 5 weeks ago she took me off my prozac and on lithium. I started at 300mg then moved up to 600mg..at that dose i was getting very severe nausia. then last week on tues i started to cry and could not stop..you know the kind of cry where you just feel so hopeless and sad. this went on until xmas eve with feelings of paranoia and like noone liked me or wanted to be around me..not suicidal but i felt like i was going there and that never happened to me before. so i called the on call doc and he said my doc should not have taken me off the prozac because i do not have severe mania and that the crying was probably due to the prozac leaving my system. so long story short, say my doc yesterday and she took me off the lithium (last night was the first night i didnt take it) and wants me to wait 3 days and start Abilify. I'm reading lots of posts and seeing some pretty severe side effects. I already have really low blood pressure and it seems that is a side effect. I'm now scared to death to take this...any advice? What has it done/not done for all of you. I'm bipolar II with more noticable depression than mania. Please help. My other option is to either go back to prozac or try wellbutrin, or just the lamictal.
9 Responses
1490116 tn?1304820737
Dear happy-I have been on all the meds you listed at least once. I am not a Doctor and you have to keep in mind that everyone's body respnds differently to each medication that you listed. In essence what I am saying is that only you know how each one makes YOU feel. I personally did not do well on abilify or lithium-they made me crazy. I think that the lamictal/prozac combination is a good combination for bi-polar. Is there any reason why your were switched to begin with? I have a lot of friends who have BP who are on that combo and do reallly well. Some of them are on the lamictal/welbutrin combo but usually its lamictal/prozac. I still to this day have not heard good thing from my personal circle about lithium or abilify but that is not to say there are not people who do not benefit-I am SURE that they are out there! Try to keep a cool head during this process until you figure out the right combination for yourself.I know it is a bit trying. Once you and your Doc find it-You will feel tons better. Happy New Year,

Inga
940031 tn?1295835945
I was diagnosed with BP II with more noticeable depression as well. I'm actually on a combo of Wellbutrin/Abilfy and it's the PERFECT combo for me. I was on lamictal and it made me crazy and had awful side effects. I've never taken Prozac or Lithium, as I've found a combo that works for me. I take 250mg Wellbutrin twice a day and 15mg of Abilify. I also take an anti-anxiety med and sleeping pills as needed. I haven't had any side effects on these medications, and I have low blood pressure already (and had fears of starting Abilify) I have read/heard that people don't all respond positively to this med, but for me, it's the right fit. Good luck finding your combo, and remember to listen to your body and talk to your doctor! They don't know what you're feeling unless you tell them.
1490116 tn?1304820737
Dear Happy-Yes Rose is right, the Doc doesn't know what you are feeling unless you tell him or her. I am glad to hear some one did well with the abilify, I was one of those few people who experienced the "rapid involuntary hand movements and tremors" from it...scary! I am on topomax 200mg, and seroquel 200 mg, and selexa 40 mg. I still have some moodiness but its a trade off becasue if my meds were any stronger, I woud be asleep all day! I also have fybromyalgia-pain condition I have to deal with. So I have to manage that.

Inga
1550881 tn?1294083410
I was diagnosed with bio-polar in 1988...I have been on MANY meds...I have been on Equetro for many years.Plus klonapin.klonapin changed my life ..: )  Most times I feel "normal"..If I am under alot of stress,I will have a manic attack.
My grandson takes 1/2 abilify,plus lexapro,he has gained weight,but he was doing that before his meds.(he is 18).His depression is better!!

I have been on almost all the meds used for bi-polar....I cannot take any anti-depressant,I dont do well on them..I hardly get depressed anymore,and it is fleeting..It is a Hell that you walk,but can overcome.With the right doctor,that is the key.
Avatar universal
thank you all so much, I have not yet started the abilify and not sure if I will..I would prefer to go back on the prozac with the lamictal .I also posted a question about my 10 yr old son that maybe you can all help me with
Avatar universal
I am on Lamictal, and was on Abilify... due to (lack of) insurance issues, I have to wait until June to go back on it.

Lamictal and Abilify are absolutely the perfect combo for me. The Abilify took my edge off, and I felt 'normal' for the first time ever, not just 'stable'. There is a HUGE difference.

Everyone reacts so differently to each med, though, there's no telling what will happen. I've had horrid experiences with Depakote (50lb weight gain in 2 months) and Topamax (hands and feet went COMPLETELY numb - terrifying!). Prozac did nothing for me. So strange to think that the same drug does totally different things for different people!

Good luck :)
1550881 tn?1294083410
I was floored when I found out how much abilify cost..$500.00!! ~   I have insurance,so it was only $20.00...that is scary! What if you lost your insurance,and it was really working for you???  My gson is on the smallest dose now.
We just started getting help for my gson,so the doctor is really not sure if he is more than severe depression.
The bad thing was for me,was when I went through menopause,I could not take anything.I went from being layed back,to a witch.....glad that is behind me.

Avatar universal
That's exactly what happened to me... only for financial reasons, we were forced to downgrade to insurance that had no prescription coverage. It was really working for me, the doctor wants me on it to prevent mixed episodes and paranoia that is present day to day, but we *cannot* afford the $1000+ (for the dosage she prescribed) to get it.

Such is the state of health insurance and coverage in our country :/
Avatar universal
Dear run4you. It is worth checking out with the makers of Abilify they have programs for those who cannot afford their medication. I didn't realise abilify was so expensive. I'm on Geodone and that packs a punch in the wallet and I only pay 30%.

I was checking out Abilify as a drug consideration for myself. It really seems to be a love/hate drug. The people taking it either really love it and can't say enough good things or it really did a number on them.

With these types of medications you really need to be seeing a psychiatrist. And if your psychiatrist took you off a medication cold turkey - you need to see a new psychiatrist. I have only ever gone off one medication cold turkey - effexor - and felt like I was dying. At that time though they didn't know about discontinuation syndrome so the pharmacist insisted I must just have a flu bug. But seriously in this day and age every doctor should know enough not to take a patient off an SSRI cold turkey unless they are having an allergic or severe reaction.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.